Alert archive / Pennsylvania / Special Weather Statements in 2009
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Jul 28, 2009, 3:08 PM EDT for Lancaster County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 28, 2009, 4:15 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The State College radar (KCCX), 163 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS81 KCTP 281908
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE JUL 28 2009
PAZ066-282015-
LANCASTER PA-
308 PM EDT TUE JUL 28 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LANCASTER COUNTY
THROUGH 415 PM EDT...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF MANHEIM...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR EAST PETERSBURG AROUND 320 PM...MANHEIM
AROUND 330 PM...LITITZ AROUND 350 PM...BRICKERVILLE AROUND 410 PM AND
EPHRATA AROUND 420 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 269
AND 276.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 222...ROUTE 322...STATE ROAD 501.
LAT...LON 4015 7614 4006 7646 4011 7651 4021 7643
4025 7636 4025 7632 4027 7629 4027 7628
$$
EXPERIMENTAL
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 1:18 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 28, 1:18 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 118 PM EDT TUE JUL 28 2009 .SYNOPSIS... BROAD SOUTHWESTERLY FLOW WILL CONTINUE OVER THE REGION THROUGH THE END OF THE WORK WEEK. WHILE TEMPERATURES WILL NOT BE EXCEEDINGLY HIGH...INCREASINGLY HUMID AND MORE SUMMER-LIKE CONDITIONS ARE EXPECTED. A WAVY COLD FRONT WILL APPROACH THE AREA FROM THE GREAT LAKES LATE TONIGHT...AND PROVIDE A FOCUS FOR WIDESPREAD PRECIPITATION ON WEDNESDAY. THE COLD FRONT IS FORECAST TO MOVE THROUGH THE STATE ON THURSDAY BEFORE STALLING OUT SOUTH OF THE MASON DIXON LINE THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AFTER SOME ISOLATED EVENING CONVECTION...THINGS WILL CALM DOWN AHEAD OF THE NEXT WAVE GATHERING OVER THE LOWER MISSISSIPPI VALLEY. MUCH OF THE OVERNIGHT WILL BE MAINLY FAIR BUT WITH INCREASING CLOUDS AND THE CHANCE OF SHOWERS MAKING IT INTO SWRN AREAS BY MORNING. SHOULD BE A MILD AND RATHER HUMID NIGHT AS WE SEE MOISTURE SURGE ON THE NOSE OF A DEVELOPING STRONG SOUTHERLY LOW LEVEL JET. && .SHORT TERM /WEDNESDAY/... SHORT RANGE GUIDANCE AGREES IN A SLUG OF PRECIP TRAVERSING THE REGION WEDNESDAY. PLUMES SUGGEST A MODERATE RAIN EVENT WITH HALF TO THREE QUARTER INCH QPFS ON AVERAGE. THIS LOOKS REASONABLE GIVEN THE ANOMALOUS SURGE IN PWATS AND THE 20-40KT SOUTHWESTERLY LOW LEVEL JET WHICH THE SREF AND OPERATIONAL NAM PEG TO BE AS MUCH AS 4 STD DEV ABOVE NORMAL. A COOLER DAY WILL BE IN STORE GIVEN THE EXPECTED PRECIP AND CLOUD COVER...BUT IT SHOULD FEEL REAL HUMID AS DEWPOINTS WILL LIKELY BE IN THE MID TO UPPER 60S OVER ALL THE STATE. WENT WITH SREF POPS AS THE PLUMES AND PLAN VIEW PLOTS ALL SHOW A VIRTUAL CERTAINTY OF MEASURABLE PRECIP DURING THE DAYLIGHT HOURS. SPC HAS EASTERN PA OUTLOOKED FOR SLIGHT RISK. THIS WILL AS USUAL BE VERY DEPENDENT ON THE AMOUNT OF SUNSHINE WE CAN DEVELOP...WHICH ACCORDING TO FCST SOUNDINGS WILL BE VERY LIMITED. WITH THE VERY HUMID AIR POISED TO ADVECT INTO THE AREA...A BIGGER CONCERN MAY BE THE POTENTIAL FOR LOCALLY HEAVY RAINS. OPERATIONAL GFS/NAM AND ENSEMBLES INDICATE THE RIGHT ENTRANCE REGION OF A POTENT UPPER JET STREAK LIFTING NORTH ACROSS THE AREA WHICH WILL ONLY FURTHER ENCOURAGE UPWARD VERT MOTION. CONFIDENCE IS TOO LOW FOR PLACEMENT OF A FLOOD WATCH...BUT I DO THINK SOME AREAS COULD SEE DECENT DOWNPOURS AS THE DAY PROGRESSES. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... NORTH AMERICAN UPPER LEVEL HEIGHT PATTERN IS FORECAST TO UNDERGO SLIGHT RETROGRESSION FROM THE MIDDLE TO LATTER PORTION OF THIS WEEK... LATEST GFS ENSEMBLE MEMBERS IN GOOD AGREEMENT MOVING THE MEAN 5H TROF POSITION TO THE WEST ACROSS THE CENTRAL UNITED STATES BY FRIDAY WITH HEIGHTS ALONG THE MID ATLANTIC SEABOARD REACHING 592 DM OR ABOVE...WHICH HAS BEEN A RARITY SO FAR THIS SUMMER. SIGNIFICANT DISAGREEMENT ARISES BY THE END OF NEXT WEEKEND HOWEVER ON WHAT EVENTUALLY HAPPENS TO THE CENTRAL CANADIAN CLOSED LOW AND DOWNSTREAM UPPER FEATURES...BUT EXTENDED RANGE GUIDANCE SUGGESTS DEAMPLIFICATION OF THE EASTERN SEABOARD HEIGHT FIELD IN FAVOR OF AN EASTWARD FILLING UPPER TROF INTO QUEBEC...AS MORE ZONAL WESTERLIES DEVELOP TOWARDS THE MIDDLE OF NEXT WEEK. RETROGRESSING UPPER RIDGE OVER THE WESTERN ATLANTIC RESULTS IN STRONGER SOUTHWESTERLY FLOW ACROSS THE REGION AND ABOVE NORMAL HEIGHTS. SEVERAL WAVES WITHIN THE CYCLONIC SOUTHWEST FLOW WILL PUSH FRONTS THROUGH THE REGION WED AND FRI. A WEAK FRONT MAY PUSH ACROSS THE COMMONWEALTH FRIDAY NIGHT INTO SATURDAY. SUNDAY THRU MONDAY...12Z GFS SHOWS 500MB TROUGH LIFTING NORTH AND DIMINISHING AS MASSIVE SFC HIGH BUILDS OVER THE DAKOTAS...LEADING TO A MORE ZONAL UPPER AIR PATTERN...PROMOTING LESS ACTIVE WEATHER FOR PA. BROUGHT THE POPS DOWN A BIT TO REFLECT THIS...THOUGH APPARENT LINGERING FRONTS TO THE NORTH AND SOUTH OF PA DURING THIS PERIOD LEAVES A GOOD DEAL OF UNCERTAINTY. MAX AND MIN TEMPS WILL BE NEAR TO ABOVE NORMAL WEDNESDAY NIGHT THROUGH FRIDAY...BEFORE TRENDING BACK TO NEAR OR SLIGHTLY BELOW NORMAL FOR THE WEEKEND. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... WIDESPREAD VFR EXPECTED TO CONITIUE THROUGH THE AFTERNOON AND INTO THE EVENING. THERE IS A SLIGHT CHANCE ( LESS THAN 20%) FOR ISOLATED SHRA/TSRA TO DEVELOP IN THE LOWER SUSQ LATER THIS AFTERNOON. SIMPLY LEFT A CB IN THE FORECAST FOR IPT AND MDT AFTER 20Z TO REPRESENT THIS CHANCE. ONCE AGAIN CHANCE FOR PATCHY FOG DEVELOPMENT OVERNIGHT/EARLY TOMORROW MORNING AS LOW LEVELS REMAIN FAIRLY MOIST. ANY FOG THAT DOES DEVELOP SHOULD QUICKLY MIX OUT EARLY WEDNESDAY MORNING...PROVIDING A BRIEF RETURN TO VFR...BEFORE MVFR CIGS AND VIS MOVE IN WITH APPROACHING SHRA/TSRA ALONG COLD FRONT. OUTLOOK... WED...MVFR IN SHRA/TSRA. THUR...VFR N/W. MVFR PSBL S/E INSHRA/TSRA. FRI-SAT...MAINLY VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...DEVOIR/GARTNER/DICKEY AVIATION...LA CORTE/DICKEY
Hazardous weather outlook, Jul 28, 6:54 AM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 654 AM EDT TUE JUL 28 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049-050- 291100- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER- 654 AM EDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ051>053-056>059-063>066-291100- MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 654 AM EDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AFTERNOON. STEINBUGL
In the hours before
Special weather statement, Jul 28, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE JUL 28 2009
PAZ066-282015-
LANCASTER PA-
308 PM EDT TUE JUL 28 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LANCASTER COUNTY
THROUGH 415 PM EDT...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF MANHEIM...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR EAST PETERSBURG AROUND 320 PM...MANHEIM
AROUND 330 PM...LITITZ AROUND 350 PM...BRICKERVILLE AROUND 410 PM AND
EPHRATA AROUND 420 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 269
AND 276.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 222...ROUTE 322...STATE ROAD 501.
LAT...LON 4015 7614 4006 7646 4011 7651 4021 7643
4025 7636 4025 7632 4027 7629 4027 7628
EXPERIMENTAL
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:53 PM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Jul 27, 9:25 PM EDT | Special Weather Statement | CTP | Lancaster | 35 min |
| Jul 27, 10:36 PM EDT | Special Weather Statement | CTP | Lancaster | 24 min |
| Jul 27, 11:29 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Jul 28, 3:33 PM EDT | Special Weather Statement | CTP | Lancaster | 72 min |
Nearby
Special Weather Statements in Pennsylvania, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.